Nebraska, 2001

Flash Flood and Hail in Nebraska, August 1, 2001

August 1, 2001 · NWS LBF · 6 events in 4 counties and zones

3 thunderstorm wind, 1 flash flood, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 1:37 PM CST, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 31, 1:37 PM CST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
237 PM CDT TUE JUL 31 2001

FORECAST CHALLENGE WILL BE AREAL COVERAGE FOR POPS TONIGHT...

LEADING SURFACE TROUGH AT 18Z EXTENDED SOUTHWEST FROM LOW CENTER OVER
NORTH CENTRAL SOUTH DAKOTA...WEST OF MBG...TO EAST OF VTN...THEN
SOUTHWEST TO OGA. REINFORCING TROUGH TO ENTER FROM THE NORTHWEST
THIS EVENING WITH DRIER AIR TO FILTER ACROSS THE PANHANDLE.
DEWPOINTS INTO THE MID TO UPPER 60S CENTRAL WITH CAP WEAKEST OVER
THE PANHANDLE AT 18Z WITH ISOLATED CONVECTION POSSIBLE INTO THE
EASTERN PANHANDLE BY 4 PM AS GRAVITY WAVES ON VISIBLE SATELLITE
MOVE NORTHEAST. DEWPOINTS ALREADY DROPPING INTO THE LOW 50S IN THE
PANHANDLE WITH HIGH BASED CONVECTION MOST LIKELY WITH GUSTY WINDS
POSSIBLE.

MODELS IN GENERAL AGREEMENT IN THE SHORT TERM WITH BOUNDARY TO
CRAWL SLOWLY SOUTHEAST THIS EVENING. H85 SOUTHWEST TO NORTHEAST
ORIENTATED JET TO KEEP BEST FOCUS FOR CONVECTION WELL TO THE NORTH
MOVING NORTH THROUGH EASTERN NORTH DAKOTA INTO MINNESOTA THROUGH
01/00Z ALONG AND NORTH OF WARM FRONT. THEN AS REINFORCEMENT OF DRIER
AIR OCCURS ALONG BOUNDARY THE FRONT WILL ORGANIZE WITH INCREASED LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF LINE FROM
ANW TO LBF AND IML. FURTHER WEST MORE WIDELY SCATTERED CONVECTION.
HIGHER MOISTURE AVAILABILITY WILL BE EAST OF AREA WITH LOW POPS
RETAINED. AFTER 01/00Z SERIES OF H5 WAVES WILL BE LIFTING NORTHEAST
ALONG THE SURFACE FRONT WITH THREAT FOR STRONG TO SEVERE STORMS TO BE
EAST OF FORECAST AREA AFT 06Z. SURFACE WINDS TURN ON TO THE NORTH
NORTHEAST ACROSS ALL OF THE FORECAST AREA AFTER 09Z WITH FRONT TO
HANG FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS ON WEDNESDAY.

CLOUDS WILL BEGIN TO CLEAR ACROSS THE NORTHWEST WEDNESDAY AS FRONT
MOVES BRIEFLY SOUTHEAST. PARTLY SUNNY SKIES SHOULD PREVAIL
ACROSS THE REMAINDER AS NORTHEAST SURFACE WINDS WRAP MOISTURE BACK
SOUTHWEST AND SERIES OF H5 WAVES TRANSIT EAST ACROSS SOUTHERN
NEBRASKA. THIS WILL KEEP A CHANCE OF WIDELY SCATTERED THUNDERSTORMS
OVER THE SOUTHEAST HALF OF THE FORECAST AREA. THE CLOUDS AND
NORTHEAST WINDS FLOW WILL HELP TO HOLD TEMPERATURES DOWN INTO THE MID
TO UPPER 80S WITH BLEND OF GUIDANCES USED.

WEDNESDAY NIGHT INTO THURSDAY LOW LEVEL CONVERGENCE INCREASES ACROSS
SOUTHERN NEBRASKA AS FRONT REMAINS DRAPED NEAR THE STATELINE AND
SURFACE HIGH BUILDS EAST ACROSS THE NORTHERN PLAINS. 850-700 MB
FRONTOGENESIS INCREASES OVER NORTHWEST KANSAS WEDNESDAY EVENING
WITH EAST WINDS TO GENERATE UPSLOPE FLOW AND CLOUDS INCREASES
THEN CONVECTION DRIVES FRONT FURTHER SOUTH INTO KANSAS OVERNIGHT.
CHANCE OF THUNDERSTORMS CONTINUE FOR THE EXTREME SOUTHWEST
WEDNESDAY NIGHT. OTHERWISE MOSTLY CLOUDY AS SURFACE HIGH BUILDS EAST
ACROSS MINNESOTA AND NEXT LEESIDE TROUGH FORMS ON THE NORTHWEST HIGH
PLAINS.

RETURN FLOW SETS UP THURSDAY WITH FRONT TO RETURN NORTH. THE H5
HIGH CENTER WILL BE SITUATED OVER KANSAS WITH SERIES OF WAVES TO
ROTATE AROUND PHERIPERY WITH LOW POPS INCLUDED FOR THE DAY
OTHERWISE PARTLY CLOUDY AS UPPER RIDGE BUILDS FURTHER WEST AND
AMPLIFIES.

IN THE EXTENDED EUROPEAN MODEL MORE AGGRESSIVE BUILDING UPPER RIDGE
WESTWARD ACROSS THE SOUTHERN U.S. WHILE MRF SHOWS DEEPER TROUGH TO
DIG IN AND SLOWER PROGRESSION OF SYSTEM OFF THE NORTHWEST COAST
BEYOND 96 HOURS. EUROPEAN MODEL PREFERRED AS 31/12Z AVN THROUGH
120 HOURS LIMITS MOISTURE ADVECTION AS THE H5 HIGH CENTER TO
BUILD WEST ACROSS KANSAS ON FRIDAY...THEN EXTEND SOUTHWEST INTO THE
DESERT SOUTHWEST THROUGH MONDAY. THIS WILL MAKE FOR A DRIER FORECAST
AS RETURN FLOW SHUTS OFF FROM THE GULF AND MAIN FORCING MOVES MORE TO
THE NORTH AND LIMITS RAINFALL SATURDAY THROUGH MONDAY. ISOLATED
STORMS MAY FIRE OVER THE MOUNTAINS TO THE WEST BUT THEN WEAKEN
WHILE MOVING NORTH NORTHEAST AND WILL GO FOR DRY FORECAST. ANY
STORMS WHICH DO DEVELOP WILL HAVE WEAK STEERING WINDS WITH SLOW
MOVEMENT TO ALSO LIMIT EASTWARD EXTENT. THEN LEESIDE TROUGH WILL
EXTEND SOUTH INTO FAR WESTERN NEBRASKA MONDAY THEN AS H5 RIDGE AXIS
MOVES EAST TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

.LBF...NONE.

KECK

In the hours before

Local storm report, Jul 31, 7:01 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
801 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 N BASSETT               NE   70-80 MPH TSTM WIND GUST
07/31/01   ROCK
Local storm report, Jul 31, 7:21 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
821 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....m

0808 PM    6 W BUTTE                 NE   60 MPH TSTM WIND GUST
07/31/01   BOYD

0750 PM    14 N STUART               NE   60 MPH TSTM WIND GUST
07/31/01   HOLT

MP
Local storm report, Jul 31, 7:30 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    5 N BASSETT               NE   WIND DAMAGE
07/31/01   ROCK                           NUMEROUS LARGE TREE LIMBS
                                          DOWN

0815 PM    2 E WESTERVILLE           NE   70 MPH TSTM WIND GUST
07/31/01   CUSTER

MP
Special weather statement, Jul 31, 8:13 PM CST, 4 hours 17 minutes before
NEZ006>010-026>029-037-038-059-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 PM CDT TUE JUL 31 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF SOUTHWEST AND
NORTH CENTRAL NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHWEST AND NORTH CENTRAL NEBRASKA...

LINCOLN...LOGAN...CUSTER...KEYA PAHA...BROWN...ROCK...BLAINE...
LOUP...GARFIELD...WHEELER.

ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
THE REST OF THE EVENING OVER THE AREA WHERE THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED...THE THREAT OF SEVERE THUNDERSTORMS HAS
DIMINISHED OVER THE AREA...AND IS NO LONGER A THREAT FOR THE REST OF
THE NIGHT.

FURTHER NORTH AND EAST ACROSS BOYD AND HOLT COUNTY IN NORTH CENTRAL
NEBRASKA...THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MIDNIGHT
CDT.  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THIS AREA
WELL INTO THE EVENING HOURS.  HOWEVER...THE THREAT OF SEVERE WEATHER
WILL SLOWLY DIMINISH THROUGHOUT THE REST OF THE EVENING AS SURFACE
TEMPERATURES SLOWLY COOL AND THE ATMOSPHERE BECOMES MORE STABLE OVER
THE AREA.

WERT
Local storm report, Jul 31, 8:20 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
920 PM CDT TUE JUL 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    4 N BRISTOW               NE   60 MPH TSTM WIND GUST
07/31/01   BOYD

0915 PM    9 NNW ONEILL              NE   60 MPH TSTM WIND GUST
07/31/01   HOLT

MP
Special weather statement, Jul 31, 8:40 PM CST, 3 hours 50 minutes before
NEZ007-010-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 PM CDT TUE JUL 31 2001

...SEVERE THUNDERSTORM WATCH CANCELED FOR BOYD AND HOLT COUNTY...

SEVERE THUNDERSTORM WATCH NUMBER 647 THAT WAS IN EFFECT FOR BOYD AND
HOLT COUNTY UNTIL MIDNIGHT CDT HAS BEEN CANCELED.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH OVER BOYD AND
HOLT COUNTY FOR THE REST OF THE EVENING.  THE THREAT OF SEVERE
WEATHER HAS ENDED IN THE AREA.  HOWEVER...GUSTY WINDS UP TO 45 MPH
AND LOCALLY HEAVY RAIN MAY STILL OCCUR OVER EXTREME EASTERN BOYD AND
EXTREME NORTHEAST HOLT COUNTY THROUGH 1000 PM CDT UNTIL THE BACK
EDGE OF STRONG THUNDERSTORMS MOVE EAST AND AdWAY FROM THE AREA.

WERT

The radar

The North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Flash Flood, Lincoln

When
August 1, 12:30 AM CST to 3:10 AM CST
Where
Lincoln County, 7 mi ENE of Brady
Reported by
LAW ENFORCEMENT
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Thunderstorms which moved east on July 31st resulted in soils becoming saturated over Eastern Lincoln county. Additional rainfall overnight on the 1st of August resulted in increased runoff with radar estimates to 2.5 inches. Flooding occurred on a county road near the Lincoln and Dawson county line with no damaged reported.

Lightning, Lincoln

When
August 1, 1:00 AM CST
Where
Lincoln County, North Platte
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Lightning struck the chimney of a house in North Platte and broke off bricks from the chimney.

Thunderstorm Wind, Perkins

When
August 1, 9:40 PM MST
Where
Perkins County, 1 mi N of Grant
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.867, -101.717

Tree limbs broken up to 3 inches in diameter.

Hail, Chase

When
August 1, 9:45 PM MST
Where
Chase County, 3 mi SSE of Lamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -101.950

Thunderstorm Wind, Keith

When
August 1, 9:45 PM MST
Where
Keith County, 9 mi SW of Brule
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
41.000, -102.017

Thunderstorm Wind, Lincoln

When
August 1, 11:42 PM CST
Where
Lincoln County, 4 mi S of Sutherland
Measured
57 kt (66 mph)
Reported by
UTILITY COMPANY
Coordinates
41.117, -101.133

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256820, 5256821, 5256822, 5256823, 5256824, 5256825.